Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 52, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2015, 4:31 PM CDT for Barber County, Kiowa County, Pratt County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2015, 4:31 PM CDT (21:31 UTC)
- Expired
- May 6, 2015, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barber County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:38 PM CDT | HAIL 1 | 3 N Belvidere, KS | |
| May 6, 5:24 PM CDT | HAIL 1.75 | 4 E Byers, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673
WUUS53 KDDC 062131
SVRDDC
KSC007-097-151-062215-
/O.NEW.KDDC.SV.W.0052.150506T2131Z-150506T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT WED MAY 6 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 431 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
BELVIDERE...MOVING NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRATT...HAVILAND...IUKA...SAWYER...CULLISON...COATS...BYERS...
CROFT...WELLSFORD AND BELVIDERE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
KANSAS.
LAT...LON 3738 9914 3738 9915 3753 9921 3782 9885
3752 9847
TIME...MOT...LOC 2131Z 235DEG 29KT 3744 9908
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
853
WWUS53 KDDC 062155
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT WED MAY 6 2015
KSC007-062203-
/O.CAN.KDDC.SV.W.0052.000000T0000Z-150506T2215Z/
BARBER KS-
455 PM CDT WED MAY 6 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARBER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
KANSAS.
LAT...LON 3750 9907 3758 9908 3766 9901 3782 9885
3752 9847
TIME...MOT...LOC 2153Z 232DEG 21KT 3760 9899
$$
KSC097-151-062215-
/O.CON.KDDC.SV.W.0052.000000T0000Z-150506T2215Z/
PRATT KS-KIOWA KS-
455 PM CDT WED MAY 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL PRATT AND EAST CENTRAL KIOWA COUNTIES...
AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELLSFORD...
MOVING NORTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...CULLISON...COATS...BYERS AND WELLSFORD.
AT 443 PM...QUARTER SIZE HAIL WAS FALLING 3 MILES NORTH OF
BELVIDERE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
KANSAS.
LAT...LON 3750 9907 3758 9908 3766 9901 3782 9885
3752 9847
TIME...MOT...LOC 2153Z 232DEG 21KT 3760 9899
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:39 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 6, 2:39 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT WED MAY 6 2015 ...UPDATED FOR LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 157 PM CDT WED MAY 6 2015 A SHORTWAVE TROUGH WILL CONTINUE TO MOVE NORTHEASTWARD INTO NEBRASKA TONIGHT. A DRYLINE WILL FORM LATE THIS AFTERNOON AND RUN FROM NEAR WAKEENEY TO DODGE CITY AND COLDWATER AND EAST. SEVERE THUNDERSTORMS ARE EXPECTED TO FORM MAINLY ALONG AND EAST OF THE DRYLINE INTO THE EVENING. ENOUGH LOW LEVEL SHEAR AND CAPE WILL BE AVAILABLE FOR ROTATING SUPERCELLS AND ISOLATED TORNADOES. THE HIGHEST CAPE WILL RUN FROM ST. JOHN TO MEDICINE LODGE WITH THE BEST CHANCES FOR TORNADOES. A MITIGATING FACTOR FOR TORNADOES ARE THE LACK OF STRONG UPPER LEVEL WINDS. HOWEVER WITH SUCH STRONG LOW TO MID LEVEL SHEAR A FEW TORNADOES CANNOT BE RULED OUT. THEY MAY NOT LAST VERY LONG AS THE STORM COLLAPSES ON ITSELF DUE TO THE WEAKNESS IN THE UPPER WINDS. THE SEVERE STORMS SHOULD MOVE OUT OF THE AREA AFTER 7 TO 8 PM. OTHER SCATTERED THUNDERSTORMS WILL BE POSSIBLE GENERALLY NORTH OF DODGE CITY TONIGHT AS A WEAK COOL FRONT MOVES INTO FAR WESTERN KANSAS LATE. LOW TONIGHT WILL BE AROUND 60 EAST OF DODGE CITY AND LOW TO MID 50S TO THE WEST. FOR THURSDAY, A FRONTAL BOUNDARY WILL LIFT BACK INTO SOUTHWESTERN KANSAS AS LOW PRESSURE REFORMS IN COLORADO. GOOD MOISTURE WILL RETURN ALSO. THE SHEAR PROFILE WILL NOT BE AS STRONG AS TODAY, HOWEVER WITH CAPES FORECAST AROUND 2000 J/KG, SEVERE STORMS WITH LARGE HAIL ARE POSSIBLE BY LATER IN THE AFTERNOON AND EVENING. THE BEST AREAS WILL BE ALONG AND SOUTH OF A WARM FRONT FROM JUST SOUTH OF HAYS TO GARDEN CITY AND SOUTH TO THE OKLAHOMA BORDER. HIGHS WILL BE IN THE 70S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 206 PM CDT WED MAY 6 2015 AN UPPER LEVEL LOW WILL PROGRESS FROM SOUTHERN CALIFORNIA FRIDAY TO EASTERN COLORADO BY SATURDAY EVENING. A COLD FRONT WILL SAG SOUTH INTO WESTERN KANSAS BY THURSDAY NIGHT AND FRIDAY. LOW LEVEL MOISTURE WILL STILL BE IN PLACE ACROSS MUCH OF WESTERN KANSAS EXCEPT FOR ALONG THE COLORADO BORDER. THIS WILL LEAD TO CONTINUED CHANCES OF THUNDERSTORMS, SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND POSSIBLY EVEN A FEW TORNADOES IN THE AFTERNOON AND EVENING. AS THE UPPER LEVEL SYSTEM APPROACHES SATURDAY, THE VERTICAL WIND SHEAR PROFILE WILL INCREASE AND THE LOW LEVEL MOISTURE WILL EXPAND EVEN INTO FAR WESTERN KANSAS. SEVERE STORM CHANCES WILL DEPEND ON THE EXTENT OF CONVECTIVE OUTFLOW AND AIRMASS RECOVERY FROM PRIOR CONVECTION. GIVEN THE STRONG DYNAMICS AHEAD OF THE UPPER TROUGH, NUMEROUS THUNDERSTORMS ARE LIKELY, SOME SEVERE. TEMPERATURES WILL BE FAIRLY WARM UNTIL THE COLD FRONT PASSES SATURDAY NIGHT. MUCH COOLER AIR CAN BE EXPECTED BY SUNDAY AND SUNDAY NIGHT. IN FACT, NEAR FREEZING TEMPERATURES ARE POSSIBLE AS FAR EAST AS DODGE CITY BY MONDAY MORNING AND MAYBE TUESDAY MORNING AS WELL, WITH BELOW FREEZING TEMPERATURES CLOSER TO THE COLORADO BORDER. WITH SURFACE HIGH PRESSURE AND DRY AIR BUILDING INTO WESTERN KANSAS THROUGH TUESDAY, PRECIPITATION IS NOT EXPECTED. THERE ARE SMALL CHANCES FOR THUNDERSTORMS MID TO LATE NEXT WEEK AS THE MID TO HIGH LEVEL FLOW BECOMES MORE ZONAL, ALONG WITH LEE TROUGHING, SOUTHERLY WINDS, AND INCREASING LOW LEVEL MOISTURE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1245 PM CDT WED MAY 6 2015 A SURFACE TROUGH IN THE LEE OF THE ROCKIES WILL RESULT IN SOUTH WINDS THROUGH THE PERIOD, WITH THE STRONGEST WINDS WITH DAYTIME HEATING. ISOLATED THUNDERSTORMS MAY AFFECT KHYS BETWEEN 20Z AND 01Z AS THUNDERSTORMS DEVELOP ALONG A DRYLINE AND MOVE EAST. IFR CIGS ARE EXPECTED TO DEVELOP AT KDDC AFTER 08Z AS LOW LEVEL MOISTURE EDGES WESTWARD. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 80 58 75 / 20 40 60 50 GCK 53 79 55 70 / 20 30 40 40 EHA 51 79 52 73 / 10 30 30 30 LBL 54 81 57 76 / 10 40 50 40 HYS 58 78 54 69 / 50 40 70 50 P28 64 80 61 80 / 40 40 70 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...FINCH AVIATION...FINCH
Hazardous weather outlook, May 6, 11:48 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1148 AM CDT WED MAY 6 2015 KSZ030-031-043>046-061>066-074>081-084>090-071700- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1148 AM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDS WEATHER RISK... THURSDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. FRIDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. SATURDAY... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON INTO THIS EVENING, MAINLY EAST OF A WAKEENEY TO KINSLEY AND COLDWATER LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
In the hours before
Special weather statement, May 6, 2:16 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 6 2015
KSZ030-031-046-062015-
ELLIS KS-TREGO KS-RUSH KS-
216 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO...NORTH
CENTRAL RUSH AND ELLIS COUNTIES UNTIL 315 PM CDT...
AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF ANTONINO...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...RIGA...
YOCEMENTO...MUNJOR...TOULON...ANTONINO...EMMERAM AND PFEIFER.
LAT...LON 3875 9904 3870 9912 3870 9975 3913 9958
3913 9904
TIME...MOT...LOC 1916Z 235DEG 44KT 3881 9951
RUSSELLSpecial weather statement, May 6, 4:08 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 408 PM CDT WED MAY 6 2015 KSZ061-074-062200- HAMILTON KS-STANTON KS- 408 PM CDT WED MAY 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHERN STANTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/... AT 407 PM CDT /307 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SYRACUSE AND JOHNSON CITY. LAT...LON 3792 10204 3812 10157 3758 10155 3757 10204 TIME...MOT...LOC 2107Z 235DEG 29KT 3779 10198 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:16 PM CDT | Special Weather Statement | DDC | Ellis | 59 min |
| May 6, 4:08 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| May 6, 4:42 PM CDT | Special Weather Statement | DDC | Finney | 48 min |
| May 6, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 48 min |
| May 6, 5:22 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 53 min |
| May 6, 5:47 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 43 min |
| May 6, 6:27 PM CDT | Special Weather Statement | DDC | Scott | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.